New York, 2010

Damaging Winds in New York, June 24, 2010

June 24, 2010 · NWS BGM · 3 events in 3 counties and zones

Increasing instability due to surface heating ahead of a cold front resulted in showers and thunderstorms developing across central New York during the afternoon. Strong winds in the lower and middle levels of the atmosphere caused a few storms to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Increasing instability due to surface heating ahead of a cold front resulted in showers and thunderstorms developing across central New York during the afternoon. Strong winds in the lower and middle levels of the atmosphere caused a few storms to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 24, 9:42 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 24, 9:42 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1042 AM EDT THU JUN 24 2010

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION FROM WEST TO
EAST THIS MORNING...COMING TO AN END LATER TODAY. HIGH PRESSURE
BUILDING IN TONIGHT WILL KEEP FAIR WEATHER IN THROUGH SATURDAY
MORNING. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ON SATURDAY IN ASSOCIATION WITH ANOTHER AREA OF LOW
PRESSURE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

UPDATED AT 1040 AM EDT...
UPDATED GRIDS/FCST PRODUCTS TO INCLUDE SVR TSTM WATCH THRU THIS
AFTN FOR MOST OF CWA. CDFNT MVG THRU FA IN CONJUNCTION WITH UL
SPEED MAX AND INSTABILITY DUE TO SFC HTG WL RESULT IN SHOWERS AND
THUNDERSTORMS THIS AFTN. STRONG WINDS PRESENT THRU THE LOW/MID
LVLS OF ATMOS WL MAKE DAMAGING WIND PRIMARY THREAT. BEST
INSTABILITY LKLY TO BE PRESENT OVR NEPA WHERE CAPES WL AVG ARND
1500 J/KG. STILL ANY AREA THAT SEES CONVECTION DVLP WL LKLY MIX
DOWN STRONG WINDS.

ALSO TWEAKED MAX TEMPS TDA AS BREAKS HV ALLOWED TEMPS ACRS THE
NORTH HV RISEN TO NR 80S IN SOME SPOTS AND ONLY M70S IN OTHERS. HV
TRIED TO MASSAGE TEMPS AS BEST AS POSSIBLE WITH NEAR STEADY OR
FALLING TEMPS ACRS THE NRN/WRN ZONES THIS AFTN AND MID 80S OVR THE
FAR SOUTH.

PREV DISCUSSION BLO...
A PRE FRONTAL TROUGH HAS SPARKED SOME THUNDERSTORM ACTIVITY.
HOWEVER...WINDS ARE NOT MIXING DOWN TO THE SFC ATTM...SO THE MAIN
THREAT WILL BE HEAVY RAIN. SOME RAINFALL RATES JUST TO THE WEST OF
THE CWA HAVE BEEN AROUND 3 INCHES PER HOUR. BUT...ACTIVITY HAS
QUELLED OVER THE LAST HOUR OR SO...SO WILL WHILE THE FLASH FLOOD
WATCH WILL REMAIN OUT FOR NOW...IT MAY WELL BE CANCELLED IN THE
NEAR FUTURE.

THE LARGEST BATCH OF STORMS THIS MORNING IS OVER NORTHERN TIER OF
PA. THERE IS A PROBLEM WITH RADAR DISSEMINATION TONIGHT...SO HARD
TO SEE WHAT IS COMING UPSTREAM. IR IMAGERY DOES INDICATE THAT THE
MAIN CONCERN FROM EARLIER THIS EVENING HAS SHOT TO THE NORTH
EAST...NEAR ROCHESTER. A SECONDARY PORTION BROKE OFF FROM THE MAIN
STORM AND IS TRAVERSING CENTRAL PA THIS MORNING. MAIN THINKING IS
THAT THE SEVERE THREAT TONIGHT IS OVER.

NOW...FOR THE MAIN FRONT. THIS IS STILL WELL TO THE WEST OF THE
CWA...STRETCHING FROM ABOUT THE DETROIT AREA BACK OVER INDIANA AND
SOUTHERN ILLINOIS. THIS FRONT WILL CONTINUE THE MOVE EASTWARD AND
SHOULD BEGIN TO PASS THROUGH THE CWA BETWEEN 12 AND 15Z. THERE
LOOKS TO BE ABUNDANT CLOUDS AHEAD OF THE FRONT. THIS WILL HAMPER
DAYTIME HEATING. THIS MAY HAMPER ANY SEVERE POTENTIAL IN THE
WESTERN PORTION OF THE CWA THIS MORNING. THE MAIN THREAT AREA WILL
LIKELY BE IN THE EASTERN PORTION AS IT WILL HAVE MORE TIME TO HEAT
THROUGH THE DAY BEFORE THE FRONT PASSES. THE MAIN THREAT TODAY
LOOKS TO BE WINDS AND POSSIBLY HEAVY RAIN. LOOKING AT THE
SREF...THE FRONT SHOULD BE THROUGH THE CWA BY AROUND 18Z. BEHIND
THE FRONT...THINGS SHOULD QUIET DOWN FAIRLY QUICKLY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE WEATHER SHOULD BE QUIET TONIGHT WITH THE COLD FRONT WELL TO
THE EAST. CLEARING AND COOLER AIR BEHIND THE FRONT MAY ALLOW SOME
FOG TO DEVELOP IN THE VALLEYS.

THE QUIET WEATHER WILL CONTINUE THROUGH FRIDAY NIGHT AS HIGH
PRESSURE IS OVER THE REGION. ANOTHER WARM FRONT LOOKS TO MAKE ITS
WAY INTO THE AREA SATURDAY AFTERNOON...BRINGING ANOTHER ROUND OF
SHOWERS TO THE CWA. THE SHOWERS LOOK AS THOUGH THEY WILL BE LIGHT
AND LAST THROUGH THE OVER NIGHT HOURS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LITTLE CHANGE TO THE EXTENDED THIS MORNING.

PREVIOUS DISCUSSION...
UPPER LEVEL PATTERN WILL TRANSITION FROM ZONAL FLOW TO EASTERN
TROF. A SFC WARM FRONT WILL MOVE THROUGH SUNDAY MORNING. SFC WARM
FRONT IS FORECAST TO LIFT NORTH SUNDAY/SUNDAY NIGHT WITH COLD
FRONTAL PASSAGE ON MONDAY. WILL CONTINUE WITH CHC POPS THROUGH
PERIOD WITH THUNDERSTORMS POSSIBLE SUNDAY THROUGH MONDAY. TEMPS
WILL CONTINUE ON THE MILD SIDE WITH READING ABOUT 5 DEGREES ABOVE
NORMAL.

REST OF PERIOD SHOULD BE PRIMARILY DRY WITH SFC HIGH PRES BUILDING
IN FROM THE UPPER GREAT LAKES. TEMPS WILL COOL TO SEASONAL OR
SLIGHTLY BELOW NORMAL VALUES.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
LINGERING SHOWERS WILL END BY 14Z IN KRME AND MAYBE BY 12Z IN
KSYR. STILL REMAIN IN THE WARM SECTOR WITH A COLD FRONTAL PASSAGE
EXPECTED EARLY THIS AFTERNOON. MAIN NE TO SW LINE AHEAD OF THE
FRONT COMES INTO THE SYR AND ELM AROUND 15Z THEN TO AVP BY 18Z.
THIS WILL LAST 2 TO 4 HOURS BEFORE ENDING. SOME OF THE SHOWERS AND
THUNDERSTORMS COULD CAUSE CIGS AND VSBYS TO DROP TO MVFR. SKIES
WILL BECOME SCATTERED AFTER THAT AND REMAIN SCT THROUGH THE NIGHT.
SOME LIGHT FOG COULD FORM LATE TONIGHT AT KELM.

SOUTHWEST TO WEST WINDS 5 TO 10 KTS...INCREASING TO 10 KTS...THEN
NORTHWEST THIS AFTERNOON AND GUSTY (UP TO 20 KT). TONIGHT NW
WINDS DROP TO AROUND 5 KTS.

OUTLOOK...

FRIDAY TO SAT MORNING...VFR. MAYBE SOME MVFR/IFR MORNING VALLEY
FOG.

SAT AFTN TO MON...POTENTIAL FOR MVFR...IN SHOWERS/THUNDERSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...PVN/SLI
SHORT TERM...SLI
LONG TERM...RRM/TAC
AVIATION...TAC
Hazardous weather outlook, Jun 24, 9:25 AM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT THU JUN 24 2010

NYZ024-025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-251430-
CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
1025 AM EDT THU JUN 24 2010

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

HEDEN

NYZ009-015>018-022-023-036-037-251430-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-MADISON-SOUTHERN ONEIDA-
1025 AM EDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID-
AFTERNOON. STRONG GUSTY WINDS WILL BE POSSIBLE IN ANY SHOWERS OR
THUNDERSTORMS THAT DO FORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

In the hours before

Special weather statement, Jun 24, 11:08 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1208 PM EDT THU JUN 24 2010

NYZ062-PAZ040-044-048-072-241700-
LACKAWANNA PA-PIKE PA-SULLIVAN NY-WAYNE PA-
1208 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORM WILL AFFECT CENTRAL LACKAWANNA...NORTHERN
PIKE...SOUTHERN SULLIVAN AND SOUTHERN WAYNE COUNTIES...

* AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR DICKSON
  CITY...AND MOVING EAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SOUTH CANAAN AND CORTEZ AT 1215 PM EDT...
  HEADLEY AND SEELYVILLE AT 1220 PM EDT...
  HAWLEY AND HONESDALE AT 1225 PM EDT...
  WESTCOLANG PARK AND ROWLAND AT 1230 PM EDT...
  LACKAWAXEN AND TUSTEN AT 1235 PM EDT...
  HIGHLAND LAKE AND BARRYVILLE AT 1240 PM EDT...
  GLEN SPEY AND FORRESTBURG AT 1245 PM EDT...
  HARTWOOD AT 1250 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4150 7448 4149 7474 4143 7475 4142 7474
      4139 7473 4142 7570 4160 7570 4162 7444
      4153 7445

MLJ
Special weather statement, Jun 24, 11:26 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1226 PM EDT THU JUN 24 2010

NYZ057-062-PAZ040-048-072-241730-
DELAWARE NY-PIKE PA-SULLIVAN NY-WAYNE PA-
1226 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL DELAWARE...
PIKE...SOUTHEASTERN WAYNE AND SULLIVAN COUNTIES...

* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR LAVA...AND MOVING EAST AT 60 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MONGAUP VALLEY AND WHITE LAKE AT 1235 PM EDT...
  BRIDGEVILLE AND MONTICELLO AT 1240 PM EDT...
  ROCK HILL AND GLEN WILD AT 1245 PM EDT...
  MT PROSPER AND MT VERNON AT 1250 PM EDT...
  PHILLIPSPORT AND BLOOMINGBURG AT 1255 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4150 7448 4149 7474 4143 7475 4135 7469
      4127 7483 4117 7489 4121 7515 4125 7514
      4123 7535 4125 7544 4193 7504 4188 7446
      4187 7446 4174 7457 4166 7441 4160 7437

HEDEN
Special weather statement, Jun 24, 11:55 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1255 PM EDT THU JUN 24 2010

NYZ017-025-044-045-241800-
CAYUGA NY-CHENANGO NY-CORTLAND NY-TOMPKINS NY-
1255 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORM WILL AFFECT CORTLAND...NORTHEASTERN
TOMPKINS...SOUTHEASTERN CAYUGA AND WEST CENTRAL CHENANGO COUNTIES...

* AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GENOA...AND
  MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GROTON AND PERUVILLE AT 100 PM EDT...
  MC LEAN AND NUBIA AT 105 PM EDT...
  GRACIE AND SOUTH CORTLAND AT 110 PM EDT...
  MUNSONS CORNERS AND VIRGIL AT 115 PM EDT...
  MCGRAW AND EAST HOMER AT 120 PM EDT...
  SOLON AT 125 PM EDT...
  FREETOWN CORNERS AND EAST FREETOWN AT 130 PM EDT...
  TEXAS VALLEY AND TAYLOR AT 135 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4268 7572 4240 7576 4255 7657 4270 7653

HEDEN

The radar

The Binghamton radar (KBGM), 47 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cortland

When
June 24, 12:11 PM EST
Where
Cortland County, 0.51 mi W of Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.600, -76.180

Trees and wires were blown down in the city of Cortland.

Thunderstorm Wind, Chenango

When
June 24, 1:02 PM EST
Where
Chenango County, 0.69 mi N of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.440, -75.600

Trees were blown down on McCall Road in Oxford.

Thunderstorm Wind, Tioga

When
June 24, 1:39 PM EST
Where
Tioga County, 1.24 mi SE of Litchfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.010, -76.450

Trees were blown down on Cotton Hollow Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237037, 237038, 237039.